In the last few months, I have been put on various drugs for sinus problems. These include antibiotics like Tequin and Levaquin as well as prednisone. The prednisone made me squirrelly, so I stopped it with my doctor's OK.
I was given another course of Levaquin for a bladder infection and started feeling panicky. Then my doctor put me on Zoloft to combat anxiety.
Before all this began, I ran a marathon and was living a full life with no anxiety problems. Is it possible that the drugs set off these troubles?
Antibiotics are rarely considered as contributors to anxiety or depression. But quinolone-type antibiotics (Levaquin, Cipro, Floxin, Noroxin, Tequin) may trigger nervousness, confusion, dizziness, depression or even psychosis. Prednisone is notorious for causing insomnia, depression and mood swings.
Treating anxiety or depression with heavy-duty antipsychotic medicine like Zyprexa is risky. This drug can cause weight gain, dizziness, agitation, personality disorder and sleepiness.
I take aspirin for my heart. I bruise easily and get dark splotches on my hands and arms. Is there any connection?
Some people are very susceptible to this potential side effect. Discuss this issue with your doctor to see if you should take a lower dose of aspirin.
Joe Graedon, a pharmacologist, and Teresa Graedon, an expert in medical anthropology and nutrition, can be reached at People's Pharmacy, King Features Syndicate, 888 7th Ave., New York, NY 10019, or at firstname.lastname@example.org.